Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 71, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 23, 2001, 5:13 PM MDT for Dewey County, South Dakota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2001, 5:13 PM MDT (23:13 UTC)
- Expired
- Jun 23, 2001, 6:15 PM MDT
- In force
- 62 min
- Issued by
- NWS Aberdeen, SD
- Area
- Whole counties
County Dewey County, SD
The radar
The Bismarck radar (KBIS), 180 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 612 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1707 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 271 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KABR 232313 SVRABR SDC041-240015- /NEW.KABR.SV.W.0112.232313-240015/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 513 PM MDT SAT JUN 23 2001 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA * UNTIL 615 PM MDT * AT 513 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ZIEBACH COUNTY...OR ABOUT 14 MILES WEST OF EAGLE BUTTE...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL DEWEY COUNTY THROUGH 530 PM MDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. $$ LAT...LON 4509 10160 4494 10147 4497 10112 4518 10118 SALMONS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:30 PM MDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 23, 3:30 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA NATIONAL WEATHER SERVICE ABERDEEN SD 330 PM CST SAT JUN 23 2001 SHORT TERM FORECAST PROBLEMS ARE BASED AROUND CONVECTION POSSIBILITIES AND TEMPS. FOR TONIGHT HAVE DECIDED TO KEEP SMALL SCT POP IN THE FORECAST GIVEN MODELS INSISTENCY ON FORMATION OF MCS JUST OVER THE BORDER IN ND. A FEW STRAGLER STORMS MAY MOVE ACROSS THE NORTHERN TIER OF COUNTIES LATE. HOWEVER CAPPING IS INCREASING THROUGH THE NIGHT AS MID LEVEL TEMPS WARM AND BNDRY LAYER CIN INCREASES. IT IS INTERESTING TO VIEW THE SYNOPTIC MODELS AND THEIR MESOSCALE CONVECTIVE FEEDBACK S/WS. OF COURSE THEY ARE NOT IN THE SAME POSITION AS THEY RIDE THE RIDGE FROM THE FURTHER SOUTH AVN TO THE FURTHERN NORTH ETA. IN ANY EVENT IT STILL APPEARS THAT ND WILL BE MORE UNDER THE GUN. FOR SUNDAY AND SUNDAY NIGHT WE SHOULD BE WELL CAPPED WITH ANY NOCTURNAL MCS ACTIVITY LIKELY TO STAY WELL NORTH OF CWA. ON MONDAY COLD FRONTAL BOUNDARY MOVES INTO EASTERN CWA BY LATE AFTERNOON/EVE. MID LEVEL THERMAL RIDGE BREAKS DOWN SOMEWHAT TOWARD EVENING. PLENTY OF MOISTURE/INSTABILITY AVAILABLE WITH PROGGED PWATS AROUND 1.5 INCHES. ONLY MISSING INGREDIENT MIGHT BE LACK OF UVV ENHANCING WAVE IN THE MID LEVELS. FOR NOW HIGH SCT POP SHOULD SUFFICE. AFTER CHECKING OUT 8H TEMPS...MUCH PREFERRED THE FWC MOS. OZF ALREADY OUT. TDK .EXTENDED FORECAST DISCUSSION... A FAIRLY ACTIVE AND UNSTABLE PERIOD LOOKS TO CONTINUE NEXT WEEK WITH ALL MODELS IN FAIRLY GOOD AGREEMENT. AN UPPER TROUGH WILL REMAIN JUST OFF THE PACIFIC NORTHWEST COAST THROUGH THE PERIOD WITH UPPER RIDGING OVER THE CENTRAL AND SOUTHERN U.S. A COLD FRONT WILL BE OVER THE FAR EASTERN CWA EARLY TUESDAY...THEN PUSHES SOUTH DURING THE DAY BEFORE MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT. THE FRONT MOVES INTO NORTH DAKOTA ON WEDNESDAY...THEN THE LOW MOVES FROM MONTANA INTO NORTH DAKOTA...WITH THE ASSOCIATED COLD FRONT SLIDING INTO THE CENTRAL DAKOTAS BY THURSDAY MORNING. THE UPPER RIDGE BEGINS TO BUILD NORTHWARD OVER THE WESTERN PART OF THE COUNTRY ON THURSDAY...KEEPING NORTHWEST FLOW OVER THE NORTHERN PLAINS. DECENT MOISTURE LOOKS TO BE IN PLACE WITH DEWPOINTS GENERALLY IN THE 60S. THIS WILL KEEP THE ATMOSPHERE FAIRLY UNSTABLE THROUGHOUT MUCH OF THE PERIOD...SO WILL KEEP A MENTION OF SHOWERS AND/OR THUNDERSTORMS IN THROUGH THURSDAY IN THE EAST AND THROUGH THE PERIOD IN THE WESTERN CWA. FRIDAY AND SATURDAY LOOK TO BE DRY IN THE EASTERN CWA AS HIGH PRESSURE BEGINS TO NOSE JUST TO THE EAST OF THE STATE. TEMPERATURES SHOULD STAY MILD DURING THE NIGHTS WITH THE HIGH DEWPOINTS THAT ARE FORECAST...WITH NEAR NORMAL TEMPS FOR HIGHS. AP .ABR...NONE.
In the hours before
Special weather statement, Jun 23, 11:27 AM MDT, 5 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1227 PM CDT SAT JUN 23 2001 .AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING WARM AND HUMID CONDITIONS OVER THE REGION THROUGH THE WEEKEND. STORMS ARE AFFECTED TO FIRE UP OVER THE NORTHERN HIGH PLAINS AND THEN MOVE EAST OVERNIGHT. MOST OF THE ACTIVITY WILL MOVE ACROSS NORTH DAKOTA. MNZ039-046-SDZ003>011-015>023-241726- BIGSTONE-BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-EDMUND S-FAULK-GRANT-HAMLIN-MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-TRAVERSE -WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...BIG STONE CITY...BRITTON... CLARK...CLEAR LAKE...ESTELLINE...EUREKA...FAULKTON...GETTYSBURG... GROTON...IPSWICH...MCLAUGHLIN...MILBANK...MOBRIDGE...ORTONVILLE... REDFIELD...SELBY...SISSETON...WATERTOWN...WEBSTER AND WHEATON 1227 PM CDT SAT JUN 23 2001 ...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SUNDAY MORNING... THUNDERSTORMS ARE POSSIBLE OVERNIGHT...BUT THE CHANCE OF SEVERE STORMS IS ONLY SLIGHT. WIND WOULD BE THE BIGGEST THREAT. SPOTTER ACTIVATION IS NOT EXPECTED. SDZ033>037-045-048-051-241726- BUFFALO-HAND-HUGHES-HYDE-JONES-LYMAN-STANLEY-SULLY- INCLUDING THE CITIES OF...FORT PIERRE...FORT THOMPSON...HIGHMORE... LOWER BRULE...MILLER...MURDO...ONIDA...PIERRE AND PRESHO 1227 PM CDT SAT JUN 23 2001 ...HAZARDOUS WEATHER OUTLOOK FOR THIS AFTERNOON THROUGH SUNDAY MORNING... IT IS EXPECTED TO REMAIN DRY THROUGH THE OUTLOOK PERIOD. SPOTTER ACTIVATION IS NOT EXPECTED. TDK
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.